Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 14, NWS Sioux Falls, SD

April 11, 2001Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 11, 2001, 12:38 AM CDT for Woodbury County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 11, 2001, 12:38 AM CDT (05:38 UTC)
Expired
Apr 11, 2001, 1:15 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS53 KFSD 110538
SVRFSD
IAC193-110615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1238 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 115 AM CDT

* AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF SLOAN...OR ABOUT 20 MILES SOUTH
  OF SIOUX CITY...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALIX...SLOAN AROUND 1245 AM CDT
  LAWTON AROUND 105 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4220 9639 4218 9635 4235 9595 4251 9618

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 9:25 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 10, 9:25 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT TUE APR 10 2001

KFSD 88D SHOWING BANDS OF MAINLY SHOWERS DEVELOPING ACROSS NORTHERN
AND WESTERN CWA IN AREA OF INCREASING WARM ADVECTION PER 18Z MESOETA
FORECAST.  LARGER AREA OF SHOWERS AND THUNDERSTORMS IN SOUTHEAST CWA
HAS BEEN DIMINISHING IN THE COUPLE OF HOURS...BUT DID PRODUCE A FEW
REPORTS OF PEA-DIME SIZE HAIL EARLIER THIS EVENING.

CONCERN AT THIS POINT IS STRONGER CELLS DEVELOPING ON KUEX/KOAX 88DS
ALONG 850MB WARM FRONT.  CURRENT MOVEMENT ON STRONGEST CELL IN NERN
PART OF KUEX CWA WOULD BRING IT INTO OUR FAR SRN CWA AFTER MIDNIGHT.
HOWEVER OTHER ACTIVITY ALSO DEVELOPING JUST SOUTH OF CWA WEST OF
DENISON.  LATEST SWOMCD BRINGS RISK OF SEVERE TSRA INTO OUR FAR SRN
COUNTIES...WHICH DOES NOT SEEM UNREASONABLE.

WILL LIKELY UPDATE ZONES TO TWEAK WORDING/TIMING OF SHRA DEVELOPMENT
IN NWRN CWA...BUT MAY WAIT A LITTLE WHILE TO SEE IF SPC DECIDES TO
ACT ON SWOMCD.

.FSD...NONE
 HAMEN

In the hours before

Local storm report, Apr 10, 10:16 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    3 W PAULLINA              IA   .75 INCH HAIL
04/10/01   OBRIEN                         REPORTED BY MEDIA.

0558 PM    ORANGE CITY               IA   .75 INCH HAIL
04/10/01   SIOUX                          REPORTED BY STORM
  f                                        SPOTTER.

0615 PM    BOYDEN                    IA   .75 INCH HAIL
04/10/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:56 PM CDTTornado WarningFSDWoodbury34 min
Apr 11, 2:28 PM CDTTornado WarningFSDWoodbury32 min
Apr 11, 2:37 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida23 min
Apr 11, 2:58 PM CDTSevere Thunderstorm WarningFSDCherokee32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.